Texas, 2018Flash Flooding in Texas, December 7 to 8, 2018
December 7 to 8, 2018 · NWS EWX · 3 events in 3 counties and zones
An upper level shortwave trough interacted with a surface stationary front to generate thunderstorms. 5 inches and some of them produced heavy rain that led to flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level shortwave trough interacted with a surface stationary front to generate thunderstorms. These storms formed in a very moist airmass with PW values above 1.5 inches and some of them produced heavy rain that led to flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Dec 7, 3:20 PM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Dec 7, 3:20 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
320 PM CST Fri Dec 7 2018
.SHORT TERM (Tonight through Saturday Night)...
As expected, widespread rain showers are ongoing across much of the
region. Highest rainfall totals so far have been located just east of
the Interstate 35 corridor from Marion to just east of Austin. A few
LCRA gauges in eastern Travis and western Bastrop County have
recorded over 2 inches of rain since midnight. The ASOS at New
Braunfels Municipal has recorded 1.82" since midnight with Austin
Bergstrom sitting at 1.56" as of 2:10 pm Friday (already a new daily
rainfall record).
Upper air analysis shows the center of the mid level low currently
situated near the California/Arizona border with southwesterly
cyclonic flow aloft across South Central Texas. At the surface, the
stationary front currently resides from just north of Houston
southwest toward Freer and then down toward Zapata. The upper trough
will continue its eastward progression, leading to increased PVA and
height falls across the region. PWATs ranging from 1.3 inches out
west near DRT to 1.7 inches across the Coastal Plains are providing
plenty of deep moisture. A 90 knot 300 mb jet streak is also
enhancing forcing for ascent. These ingredients will continue to
drive the widespread showers and isolated embedded thunderstorms for
the remainder of today and into the early overnight period. The
heaviest rain should fall between 8 pm and midnight, with the
strongest line of showers/thunderstorms expected to reach the I-35
corridor around 10 pm this evening (per convective allowing models).
Additional rainfall totals of 0.5 to 2 inches can be expected for
most locations west of the Interstate 35 corridor. An additional 2 to
2.5 inches of rain can be expected for the I-35 corridor from
Pleasanton up to Georgetown. The eastern portions of the CWA should
see an additional 2 to 4 inches of rain. The Flash Flood Watch
remains in effect until noon on Saturday.
The severe weather threat remains low, with the SPC marginal risk
only encapsulating portions of Lavaca, Karnes and DeWitt Counties.
The bulk of the accumulating rainfall should exit to the east by
early Saturday morning. However, some wrap around moisture on the
backside of the upper level low may be enough to produce some
sporadic light showers or drizzle into the afternoon hours of
Saturday for the northern portions of the CWA. Temperatures on
Saturday will be chilly, with highs ranging from the mid 40s across
the Hill Country to near 50 for the Austin and San Antonio metro
areas, with mid 50s for highs along the Rio Grande. Breezy northerly
winds will make it feel much cooler, with wind chills up to 10
degrees colder than actual temperatures.
Clouds will begin clearing from west to east by Saturday night, with
cloud cover hanging on for areas along and northeast of a Kerrville
to San Antonio to Karnes City line. Some areas of the Hill Country
may get near freezing early Sunday morning.
&&
.LONG TERM (Sunday through Thursday)...
Northwest flow aloft will persist across the region on Sunday as
another upper level low pressure system drops southwest into the
northern Plains from Canada. Skies should completely clear by Sunday
evening for all locations across the region with winds weakening as
the surface pressure gradient relaxes. This will allow for strong
radiational cooling, likely bringing another freeze to the Hill
Country and temperatures near freezing for the rest of the region on
Sunday night/Monday morning.
Monday will feature high temperatures a few degrees warmer under
clear skies, with the northwesterly flow aloft still in place.
Another chilly night will be in store for Monday night into Tuesday
morning.
Upper level ridging begins to build back into the region from the
west on Tuesday. Another upper level trough is currently progged to
approach the region from the northwest by mid to late next week,
leading to southwesterly flow aloft and warm air advection, which
will return temperatures back into mid 60s for Wednesday and back to
near 70 by Thursday, with moisture levels on the increase.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 44 48 38 52 36 / 100 20 0 0 0
Austin Bergstrom Intl Airport 44 49 39 52 34 / 100 20 0 0 0
New Braunfels Muni Airport 45 50 38 53 33 / 100 20 0 0 0
Burnet Muni Airport 41 44 35 49 31 / 100 30 - 0 0
Del Rio Intl Airport 44 53 38 57 36 / 90 10 0 0 0
Georgetown Muni Airport 42 46 37 50 33 / 100 30 - 0 0
Hondo Muni Airport 46 54 35 57 33 / 100 10 0 0 0
San Marcos Muni Airport 45 50 38 53 34 / 100 20 0 0 0
La Grange - Fayette Regional 46 50 40 52 35 / 100 30 - 0 0
San Antonio Intl Airport 46 51 38 54 36 / 100 20 0 0 0
Stinson Muni Airport 47 53 39 55 36 / 100 20 0 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for Atascosa-Bastrop-
Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-Fayette-Frio-Gonzales-
Guadalupe-Hays-Karnes-Kendall-Lavaca-Lee-Medina-Travis-Williamson-
Wilson.
&&
Aviation...05
Short-Term/Long-Term...BMW
Public Service/Data Collection...YB
Hazardous weather outlook, Dec 7, 3:23 PM CST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
323 PM CST Fri Dec 7 2018
TXZ171>173-183>194-202>209-217>225-228-082130-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
323 PM CST Fri Dec 7 2018
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...This Afternoon And Tonight.
A cold front and potent upper level disturbance will continue to bring
widespread showers and a chance of thunderstorms to the area
through late tonight. Locally heavy rainfall will be possible,
potentially leading to flooding. Up to 2 inches of rain has
already fallen across portions of South Central Texas. Additional
rainfall totals of 0.5 to 2 inches can be expected for most
locations west of the Interstate 35 corridor. An additional 2 to
2.5 inches of rain can be expected for the I-35 corridor from
Pleasanton up to Georgetown. The eastern portions of the CWA
should see an additional 2 to 4 inches of rain. A Flash Flood
Watch has been issued for these areas, in effect from Friday
afternoon through Saturday morning. Flooding of creeks, smaller
tributaries, low water crossings, and urban areas that are
normally subject to flooding will be possible.
In addition, there is a marginal risk some storms across far
southeastern areas could become strong to severe Friday afternoon
and evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall measurements.
Flash Flood, Caldwell
- When
- December 7, 5:00 PM CST to December 8, 1:45 AM CST
- Where
- Caldwell County, 1.75 mi S of Martindale to 1.87 mi S of Martindale
- Cause
- Heavy Rain
- Deaths
- 2 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 29.825, -97.821
Thunderstorms produced heavy rain that led to flash flooding sending Morrison Creek over SE River Rd. outside Martindale. Two people were killed when their vehicle was swept into the flood waters.
Flash Flood, Bastrop
- When
- December 7, 6:48 PM CST to 9:30 PM CST
- Where
- Bastrop County, 1.46 mi NNW of Mc Dade to 1.36 mi N of Mc Dade
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 30.301, -97.236
Thunderstorms produced heavy rain that led to flash flooding covering Knobbs Rd. with 1.5 feet of water northeast of McDade.
Flash Flood, Travis
- When
- December 7, 11:15 PM CST to December 8, 1:45 AM CST
- Where
- Travis County, 3.01 mi SSW of Manda to 3.07 mi SSW of Manda
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 30.360, -97.490
Thunderstorms produced heavy rain that led to flash flooding when Cottonwood Creek left its banks and covered Old Kimbro Rd. east of Manor. Two people were rescued from the top of their car when it stalled in the flood waters.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Arkansas, December 7 to 9, 201830 events
- Flash Flooding and Flooding in Texas, December 7 to 9, 201820 events
- Heavy Snow in Texas, December 7 to 8, 201816 events
- Flash Flooding and Damaging Wind in Texas, December 7 to 8, 2018$15,000 · 52 kt wind · 5 events
- Dense Fog in California, December 7, 20184 events
- Dense Fog in Colorado, December 7 to 8, 20182 events
- Heavy Snow in New Mexico, December 7 to 8, 20182 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 7, 20182 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796017, 796018, 796019.